Hail, Cape Girardeau
- When
- June 24, 4:45 PM CST
- Where
- Cape Girardeau County, 3 mi S of Jackson
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.337, -89.670
A weak 500 mb shortwave trough from the Great Lakes to Arkansas contributed to the development of afternoon convection. An isolated large hail event occurred near Jackson, MO.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A weak 500 mb shortwave trough from the Great Lakes to Arkansas contributed to the development of afternoon convection. An isolated large hail event occurred near Jackson, MO.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 24, 2:07 PM CST, 2 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 307 PM CDT SUN JUN 24 2007 .DISCUSSION... THROUGH LOOPS OF NORTHERN HEMISPHERIC SATELLITE INFRARED/WATER VAPOR IMAGERY THE PAST COUPLE OF DAYS...SHORTWAVES CONTINUE TO PIVOT AROUND AN EASTERN ALASKA RIDGE...CARVING OUT A PERSISTENT PACIFIC NORTHWEST U.S. TROUGH FURTHER TO THE SOUTHEAST. IN ITS WAKE...THE MEDIUM RANGE MODELS KEEP A BROAD DIRTY RIDGE OVER THE MAJORITY OF THE CONTERMINOUS U.S. THROUGH NEXT WEEKEND. THE INTERPLAY BETWEEN SHORTWAVES SCOOTING FROM THE PACIFIC NORTHWEST...EASTWARD THROUGH SOUTHERN CANADA/UPPER MIDWEST AND PERIODIC INTRUSIONS OF THE WESTERN ATLANTIC RIDGE DURING THE WEEK WILL PRODUCE INTERMITTENT CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH FRIDAY. A BAROCLINICALLY INDUCED SHEAR ZONE/TROUGH WILL BE RE-INFORCED JUST TO THE WEST OF THE FORECAST AREA...BETWEEN THE SWRN U.S. AND EASTERN ATLANTIC RIDGES. EACH SHORTWAVE MOVING ALONG THE CANADIAN BORDER WILL PROVIDE ADDITIONAL SHEAR/SLIGHTLY COLDER AIR ALOFT TO GENERATE MORE BROAD SCALE LIFT FOR THUNDERSTORMS WEST OF THE AREA...LEADING TO MESOSCALE INTERACTIONS INTO THE WFO PAH FORECAST AREA THROUGHOUT THE WEEK. IN THE VERY NEAR TERM /TONIGHT/...CONVECTION ROTATING SEWD FROM SRN MO/SW IL...IN ASSOCIATION WITH THE NEARLY STACKED MID LEVEL LOW OVER IL /FROM 12Z UPPER AIR ANALYSIS/...WILL WORK INTO THE WFO PAH FORECAST AREA TONIGHT. WITH THE LOSS OF INSOLATION /SUNSHINE/...THE COVERAGE AND INTENSITY SHOULD LESSEN OVERNIGHT. HOWEVER...CONSIDERING THE SHEAR INDUCED WITH THE MID LEVEL CIRCULATION...I CANNOT RULE OUT SCATTERED CONVECTION IN THE WEAK WARM ADVECTION CONVEYOR BELT E OF THE LOW/TROUGH AXIS. WITH THIS IN MIND...KEPT THE BEST CHANCES FOR RAIN OVERNIGHT ALONG THE OHIO/WABASH RIVER VALLEY. FOR MONDAY INTO MONDAY EVENING...WITH THE LOW EXPECTED TO REMAIN CLOSE TO THE WFO PAH FORECAST AREA...A SMALL CHANCE FOR SHOWERS/THUNDERSTORMS CANNOT BE RULED OUT. I PREFERRED THE WETTER GFS OVER THE NAM MONDAY EVENING...GIVEN THE AMPLE LOW LEVEL MOISTURE STILL AVAILABLE. ON TUESDAY AND TUESDAY NIGHT...THE WESTERN ATLANTIC RIDGE BUILDS WESTWARD PER GFS/NAM AND MOVES THE BEST LIFT WEST OF THE WFO PAH FORECAST AREA. BY WEDNESDAY...THE GFS NUMERICAL GUIDANCE MOVES A MAJOR SHORTWAVE OVER THE UPPER MIDWEST...IMPRESSING A SURFACE REFLECTION/ WEAK COLD FRONT/ INTO THE UPPER MS VALLEY IN THE VICINITY OF THE BAROCLINICALLY INDUCED SHEAR ZONE PREVIOUSLY MENTIONED EARLIER IN THE DISCUSSION. GIVEN THE RATHER WEAK UPPER LEVEL WINDS...THIS FRONT WILL STALL OUT ALONG AND NORTH OF THE AREA...KEEPING THE FORECAST AREA IN A CHANCE FOR RAIN THROUGH THURSDAY. FROM FRIDAY THROUGH SATURDAY...THE GFS SUGGEST THAT THE EFFECTIVE FRONTAL BOUNDARY WILL BE POISED JUST SOUTH OF THE WFO PAH FORECAST AREA. AT THIS TIME...I AM DOUBTFUL THAT THE FRONT WILL CLEAR ALL OF THE FORECAST AREA. FOR NOW...I HAVE KEPT A PERSISTENT CHANCE FOR SHOWERS/THUNDERSTORMS OVER THE MO OZARKS REGION...WITH PERIODIC EXTENSION OF SMALL RAIN CHANCES INTO THE REMAINDER OF SOUTHEAST MO. TEMPERATURES...ESPECIALLY IN THE NEXT 24 TO 36 HOURS...WILL BE TRICKY...AS OPAQUE CLOUD COVER WILL PLAY HAVOC ON MAX/MIN TEMPERATURES. OTHERWISE...KEPT CLOSE TO CURRENT FORECAST TEMPERATURES IN PLACE. && .AVIATION... MAIN CONCERN FOR AVIATION FOR THE NEXT 24 TO 30 HOURS WILL BE THUNDERSTORM ACTIVITY. FOR THIS AFTERNOON IT LOOKS LIKE BEST INSTABILITY TO SUPPORT THUNDERSTORMS WILL BE CONFINED TO WESTERN PORTIONS OF THE AREA...INCLUDING THE KCGI AND KPAH TERMINALS. THE AIRMASS OVER THE EAST INCLUDING THE KEVV TERMINAL IS TOO WORKED OVER TO HAVE ANY CONFIDENCE IN FURTHER THUNDERSTORM DEVELOPMENT. MODELS SHOW A CHANCE OF SHOWERS THROUGH THE NIGHT TONIGHT WITH AN UPPER LOW OVERHEAD...BUT COVERAGE AND INTENSITY IS IN DOUBT...SO JUST KEPT A VCSH IN ALL TAFS OVERNIGHT. MAY SEE SOME MVFR FOG DEVELOPMENT TOWARD SUNRISE...AND POSSIBLY WORSE CONDITIONS IF/WHERE SKIES CLEAR AND WINDS GO CALM. WILL MENTION MVFR VSBYS IN TEMPOS AT ALL TAFS TOWARD SUNRISE...AND WAIT FOR BETTER EVIDENCE OF THE IFR OR WORSE CONDITIONS BEFORE MENTIONING IT EXPLICITLY IN THE TAFS. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT THE AREA AGAIN MONDAY AFTERNOON...ALTHOUGH COVERAGE SHOULD BE MUCH LESS THAN YESTERDAY AND TODAY. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && PUBLIC/FIRE WEATHER...SMITH AVIATION...DRS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 343 PM CDT SUN JUN 24 2007 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-252045- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 343 PM CDT SUN JUN 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL STILL BE POSSIBLE THIS AFTERNOON AND TONIGHT. THERE IS SOME RISK OF ISOLATED SEVERE STORMS. HOWEVER...MOST THUNDERSTORMS SHOULD REMAIN BELOW SEVERE LEVELS. HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY HAZARDS...WITH TORRENTIAL RAIN AS A SECONDARY HAZARD. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY AND AGAIN WEDNESDAY THROUGH FRIDAY. A FEW STORMS MAY APPROACH SEVERE LIMITS...MAINLY DURING THE PEAK HEATING HOURS OF THE DAY. THE MAIN HAZARDS WOULD BE DAMAGING WIND GUSTS...HAIL AND TORRENTIAL RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...THE RELAY OF ANY ISOLATED REPORTS OF SEVERE WEATHER IS ENCOURAGED. SMITH
The Paducah radar (KPAH), 85 km away, was scanning. The volume nearest the first event began at 22:45 UTC.
1 hail, 1 flash flood. Local standard time, as filed.
Major flooding of several intersections occurred. At least four cars were in water up to the windows. About 15 flooded areas were reported in the city. Most of the vehicles caught in the water were towed. The flooding occurred on city streets in northern parts of the city of Cape Girardeau.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31829, 37968.